From the United Kingdom:
I am 51 years old, have had type 2 diabetes treated with metformin for about seven months, and it seems to be doing its job since my last hemoglobin A1c was 5.9%. However, I have noticed a greater than usual hair loss. Could this be a result of metformin's reported affect on the absorption of Vitamin B12? As part of my diet plan I have cut down on full fat dairy foods, a source of Vitamin B12, as well as substituting low fat alternatives where available. I have started taking a Vitamin B complex supplement. Will this help? Should I speak to my doctor who I am not due to see for another six months?
The problem of hair falling out is a difficult problem to pin down. It can occur commonly without taking any medications. The B12 malabsorption problem was initially placed on the FDA-approved label. However, we have not seen a frequent problem with this in practice.
Your physician can rapidly screen for B12 deficiency by performing a blood count. Common findings of B12 deficiency include anemia, fatigue, and loss of vibratory sensation when advanced.
Original posting 6 Jul 2002
Posted to Pills for Diabetes
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.